Alert archive / Indiana / Lake Effect Snow Advisories in 2017
Lake Effect Snow Advisory 2, NWS Northern Indiana
NWS Northern Indiana issued this lake effect snow advisory at Mar 15, 2017, 11:04 AM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2017, 11:04 AM EDT (15:04 UTC)
- Expired
- Mar 15, 2017, 2:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this lake effect snow advisory went out at Mar 15, 9:33 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 15, 9:33 AM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
933 AM EDT Wed Mar 15 2017
.SYNOPSIS...
Issued at 320 AM EDT Wed Mar 15 2017
Lake effect snow showers will continue this morning across
northwest Indiana and far southwest Lower Michigan. Several inches
of snow accumulation will occur, especially west of Highway 31 in
northwest Indiana. Snow showers will diminish in intensity and
coverage by later this morning and afternoon with highs only
reaching the upper 20s. High pressure then builds in tonight into
Thursday with dry conditions. Lows tonight will drop into the teens,
with highs on Thursday warmer into the mid to upper 30s. A low
pressure system brings precipitation chances back into the forecast
later Thursday night into Friday. Precipitation should fall as
mainly rain with this system as temperatures warm into the 40s by
Friday.
&&
.UPDATE...
Issued at 927 AM EDT Wed Mar 15 2017
Lake effect band going strong extending from Benton Harbor curving
SE into South Bend and then into western portions of Kosciusko
county. Visibilities have been in the 1/2 to 1SM range in the
heavier snow showers. Radar/Satellite trends show no immediate
indications of lake effect band ending anytime soon with Lake
Superior connection still ongoing. Western area of lake effect
snowshowers will diminish over the next couple hours leaving just
the main band. Once this is done, may be able to drop western
counties out of the headlines but may need to consider extending
out remaining counties and potentially expand east and south
depending on how much long the band will persist. Flurries and
lighter snow showers working well inland with flurries even
towards IND. Have made adjustments to pops to hold onto
categorical pops longer and cut things off far west sooner.
Remaining areas seeing bright sunshine to at least make it look
like its warmer out than what it really is. No changes needed in
these areas.
&&
.SHORT TERM...(Today through Thursday)
Issued at 320 AM EDT Wed Mar 15 2017
Lake effect snow will remain the primary focus this morning across
northwest IN and far southwest Lower MI. Favorable thermodynamics
and long lake fetch/convergence in northerly flow has kept moderate
to at times heavy snow showers going so far this morning into
western Berrien/LaPorte/Starke...and slightly lesser coverage into
far western St Joe IN/far western Marshall/eastern Pulaski/western
Fulton. Lake induced CAPE/supersaturation with respect to ice
aligned nicely into DGZ has led to intense rates/heavy snow with
stronger cells. Initially last evening dry entrainment and
stronger flow kept this activity more cellular versus a more solid
single band but have seen a more dominant band set up into
LaPorte and eastern Starke counties over the last hour or two
(5-7Z). Expectations are for this to continue over the next couple
hours (through at least 9z) with intense snowfall rates,
especially in LaPorte County where the advisory was upgraded to a
warning. No changes to headlines otherwise, though will have to
monitor trends going forward as advisory level impacts could sneak
into western portions of counties bordering any
advisories/warnings.
The lake effect snow activity then gradually diminishes and shifts a
little farther east into the rest of northern IN/southwest Lower MI
by later this morning/afternoon as low level winds back more
northwesterly and inversion heights lower. A few areas could see
some additional light accumulations during this time but not
expecting any issues on the roads other than brief VIS restrictions.
Another cold and somewhat breezy day will be the story otherwise
today with highs in the upper 20s.
Height rises/subsidence on backside of exiting Northeast US negative
height anomaly will allow low level ridging to build in tonight
into Thursday. The main uncertainty will be on how quickly lake
effect clouds erode and resulting min temps tonight. For now opted
for a middle of the road approach (trend toward mostly clear-partly
cloudy and lows near cooler guidance). A better diurnal temp recover
then into Thursday given ample sunshine and backing winds.
&&
.LONG TERM...(Thursday Night through Tuesday)
Issued at 320 AM EDT Wed Mar 15 2017
A more progressive west-northwest flow pattern will set up late this
week through early next week. Rollercoaster temps and a couple
opportunties for mainly rain will result as several pacific waves
top a Western US ridge into the Great Lakes/Northeast.
Warm advection/isentropic ascent in advance of the first approaching
shortwave will provide increasing chances for light precipitation
later Thursday night into Friday morning. Thermal profiles on the
leading edge a bit marginal suggesting some potential for a brief
wintry mix before changing over to all rain. The best chances for
some light snow/freezing rain look to be later Thursday into early
Friday morning with little to no snow/ice accums anticipated at this
time. Chances for rain then continue into Friday afternoon/early
evening as large scale/deeper moisture overspreads in advance of the
system cold front. Cold advection then to follow into Friday
night/Saturday as upper trough drops through and weak sfc reflection
tracks through the Northern/Eastern Great Lakes. Push of drier air
should result in mainly dry conditions Friday night, with low
chances for scattered rain and snow showers Saturday afternoon given
steepening lapse rates and weak lake contribution into boundary
layer under cold pocket aloft.
High pressure will briefly build back in Saturday night into Sunday
with temperatures slightly below normal. A quick warmup and renewed
chances for rain then later Sunday night into Monday as the next
round of height falls sends another cold front through.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 624 AM EDT Wed Mar 15 2017
Focused development/maturation of ern dominant shore parallel lake
effect snow band primary near term concern invof KSBN. However wrn
banding continues to foment destructive interference to a more
intense/dominant ern band. Regardless expect occasional IFR/LIFR
impacts in heavier snow showers through late morning before low
level thermal troughing begins to wane and snow showers diminish.
Otherwise general vfr met conditions expected at KFWA through the
period although a brief period of mvfr vis restriction possible by
early aftn as lake band breaks up into sct shsn inland.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lake Effect Snow Advisory until 11 AM EDT /10 AM CDT/ this
morning for INZ004-012.
Lake Effect Snow Warning until 10 AM CDT this morning for INZ003.
MI...Lake Effect Snow Advisory until 11 AM EDT this morning for
MIZ077.
OH...NONE.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046.
&&
UPDATE...Fisher
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 15, 4:12 AM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 412 AM EDT Wed Mar 15 2017 INZ003-012-MIZ077-160815- La Porte-Starke-Berrien- 412 AM EDT Wed Mar 15 2017 /312 AM CDT Wed Mar 15 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Moderate to heavy lake effect snow showers will continue this morning, heaviest during the early morning hours. Intense snowfall rates, reduced visibilities, and snow accumulation on roads will create difficult driving conditions this morning. Reference advisories and warnings for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but snowfall reports are appreciated. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ004-013>015-020-022-160815- St. Joseph IN-Pulaski-Marshall-Fulton IN-White-Cass IN- 412 AM EDT Wed Mar 15 2017 /312 AM CDT Wed Mar 15 2017/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...Today and Tonight Scattered to numerous lake effect snow showers will create difficult driving conditions in some areas this morning...especially west of Highway 31. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ005>009-016>018-023>027-032>034-MIZ078>081-OHZ001-002-004-005-015- 016-024-025-160815- Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 412 AM EDT Wed Mar 15 2017 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-160815- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 412 AM EDT Wed Mar 15 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight A small craft advisory is in effect today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Conditions hazardous for small craft will be possible Friday night through Saturday night. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Mar 15, 10:08 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1008 AM EDT WED MAR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM SNOW 3 SSE FAIR PLAIN 42.04N 86.43W
03/15/2017 M8.0 INCH BERRIEN MI PUBLIC
FROM SOCIAL MEDIA.
&&
GHLocal storm report, Mar 15, 10:10 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1010 AM EDT WED MAR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM SNOW 2 E FAIR PLAIN 42.08N 86.42W
03/15/2017 M7.0 INCH BERRIEN MI PUBLIC
FROM SOCIAL MEDIA.
&&
GHLocal storm report, Mar 15, 10:18 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 AM EDT WED MAR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM SNOW 1 NNE FAIR PLAIN 42.09N 86.45W
03/15/2017 M2.0 INCH BERRIEN MI PUBLIC
2 INCHES HAVE FALLEN IS THE LAST TWO HOURS.
&&
GHLocal storm report, Mar 15, 10:25 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 AM EDT WED MAR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM SNOW BENTON HARBOR 42.12N 86.45W
03/15/2017 M6.5 INCH BERRIEN MI TRAINED SPOTTER
.
&&
GHSpecial weather statement, Mar 15, 10:39 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1039 AM EDT WED MAR 15 2017
INZ004-005-014-016-MIZ077-078-151530-
St. Joseph-Kosciusko-Marshall-Elkhart-Berrien-Cass-
1039 AM EDT WED MAR 15 2017
...A SNOW SQUALL WILL AFFECT WESTERN ELKHART...EASTERN ST. JOSEPH...
NORTHWESTERN KOSCIUSKO...EASTERN MARSHALL...WESTERN CASS AND EASTERN
BERRIEN COUNTIES...
At 1037 AM EDT, a band of intense lake effect snow showers will
continue to impact areas from Benton Harbor to South Bend to Bremen
through 1130 am EDT. Motorists can expect rapidly changing
conditions with visibilities dropping to one quarter mile or less in
the heavier snow showers.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Warsaw, Niles, Benton Harbor, St.
Joseph, Nappanee, Bremen, Buchanan, Georgetown, Gulivoire Park,
Granger, Benton Heights, Fair Plain, Osceola, Bourbon, Berrien
Springs, Wakarusa and Watervliet.
This includes the following highways...
INTERSTATE 196 between MILE MARKERs 0 and 7.
INTERSTATE 80 IN INDIANA between MILE MARKERs 71 and 88.
INTERSTATE 94 IN MICHIGAN between MILE MARKERs 27 and 42.
Use extra caution if you must travel into or through these lake
effect snow showers. Rapid changes in visibility and potentially
slick roads are likely to lead to accidents. Consider delaying
travel until the squall passes your location.
LAT...LON 4215 8622 4207 8622 4207 8618 4127 8582
4118 8619 4212 8648 4224 8636 4224 8626
TIME...MOT...LOC 1437Z 343DEG 30KT 4206 8633
FISHERLocal storm report, Mar 15, 10:40 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1040 AM EDT WED MAR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM SNOW SOUTH BEND 41.68N 86.27W
03/15/2017 E3.0 INCH ST. JOSEPH IN PUBLIC
FROM SOCIAL MEDIA.
&&
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 2:54 AM EDT | Lake Effect Snow Warning | IWX | 8 hr | |
| Mar 15, 10:39 AM EDT | Special Weather Statement | IWX | Saint Joseph | 51 min |
| Mar 15, 12:00 PM EDT | Special Weather Statement | IWX | Elkhart | 60 min |
| Mar 15, 11:04 AM EDT | Lake Effect Snow Warning | IWX | 3 hr |
Nearby
Lake Effect Snow Advisories in Indiana, 2017Every lake effect snow advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.